Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Optimal $ C^2$ two-dimensional interpolatory ternary subdivision schemes with two-ring stencils


Authors: Bin Han and Rong-Qing Jia
Journal: Math. Comp. 75 (2006), 1287-1308
MSC (2000): Primary 42C20, 41A05, 41A63, 65D05, 65D17
DOI: https://doi.org/10.1090/S0025-5718-06-01821-7
Published electronically: May 3, 2006
MathSciNet review: 2219029
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For any interpolatory ternary subdivision scheme with two-ring stencils for a regular triangular or quadrilateral mesh, we show that the critical Hölder smoothness exponent of its basis function cannot exceed $ \log_3 11 (\approx 2.18266)$, where the critical Hölder smoothness exponent of a function $ f : \mathbb{R}^2\mapsto \mathbb{R}$ is defined to be

$\displaystyle \nu_\infty(f):=\sup\{ \nu\; : \; f\in \hbox{Lip}\,\nu\}. $

On the other hand, for both regular triangular and quadrilateral meshes, we present several examples of interpolatory ternary subdivision schemes with two-ring stencils such that the critical Hölder smoothness exponents of their basis functions do achieve the optimal smoothness upper bound $ \log_3 11$. Consequently, we obtain optimal smoothest $ C^2$ interpolatory ternary subdivision schemes with two-ring stencils for the regular triangular and quadrilateral meshes. Our computation and analysis of optimal multidimensional subdivision schemes are based on the projection method and the $ \ell_p$-norm joint spectral radius.


References [Enhancements On Off] (What's this?)

  • 1. A. S. Cavaretta, W. Dahmen, and C.A. Micchelli,
    Stationary Subdivision.
    Mem. Amer. Math. Soc. 453 (1991),
    American Math. Soc., Providence. MR 1079033 (92h:65017)
  • 2. D. R. Chen, R. Q. Jia and S. D. Riemenschneider, Convergence of vector subdivision schemes in Sobolev spaces. Appl. Comput. Harmon. Anal. 12 (2002), 128-149. MR 1874918 (2002k:65220)
  • 3. I. Daubechies and J. C. Lagarias, Two-scale difference equations. I. Existence and global regularity of solutions. SIAM J. Math. Anal. 22 (1991), 1388-1410. MR 1112515 (92d:39001)
  • 4. N. A. Dodgson, M. A. Sabin, L. Barthe, M. F. Hassan, Towards a ternary interpolatory subdivision scheme for the triangular mesh. preprint.
  • 5. S. Dubuc, Interpolation through an iterative scheme. J. Math. Anal. Appl. 114 (1986) 185-204. MR 0829123 (88b:41003)
  • 6. N. Dyn and D. Levin,
    Subdivision schemes in geometric modeling. Acta Numerica 11 (2002), 73-144. MR 2008967 (2004g:65017)
  • 7. N. Dyn, D. Levin and J. A. Gregory, A butterfly subdivision scheme for surface interpolation with tension control. ACM Transactions on Graphics 9 (1990), 160-169.
  • 8. T. N. T. Goodman, C. A. Micchelli, and J. D. Ward, Spectral radius formulas for subdivision operators, in Recent advances in wavelet analysis, L. L. Schumaker and G. Webb, eds., Academic Press, New York, 1994, 335-360. MR 1244611 (94m:47076)
  • 9. B. Han,
    Analysis and construction of optimal multidimensional biorthogonal wavelets with compact support.
    SIAM J. Math. Anal. 31 (2000), 274-304. MR 1740939 (2000m:42032)
  • 10. B. Han, Construction of multivariate biorthogonal wavelets by CBC algorithm. Wavelet analysis and multiresolution methods (T. X. He, ed.) Lecture Notes in Pure and Appl. Math. 212, Dekker, New York, (2000), 105-143. MR 1777991 (2001f:42061)
  • 11. B. Han, Projectable multidimensional refinable functions and biorthogonal wavelets. Appl. Comput. Harmon. Anal. 13 (2002), 89-102.MR 1930178 (2003f:42054)
  • 12. B. Han, Symmetry property and construction of wavelets with a general dilation matrix. Linear Algebra Appl. 353 (2002), 207-225.MR 1919638 (2003g:42059)
  • 13. B. Han, Computing the smoothness exponent of a symmetric multidimensional refinable function. SIAM J. Matrix Anal. Appl. 24 (2003), no. 3, 693-714.MR 1972675 (2004b:42078)
  • 14. B. Han, Vector cascade algorithms and refinable function vectors in Sobolev spaces. J. Approx. Theory 124 (2003), 44-88. MR 2010780 (2004h:42034)
  • 15. B. Han, Classification and construction of two-dimensional subdivision schemes. Proceedings on Curves and Surfaces Fitting: Saint-Malo $ 2002$ (A. Cohen, J.-L. Merrien, and L. L. Schumaker, eds.), (2003), 187-197. MR 2042446
  • 16. B. Han and R. Q. Jia,
    Multivariate refinement equations and convergence of subdivision schemes.
    SIAM J. Math. Anal. 29 (1998), 1177-1199. MR 1618691 (99f:41018)
  • 17. B. Han and R. Q. Jia, Optimal interpolatory subdivision schemes in multidimensional spaces. SIAM J. Numer. Anal. 36 (1998), 105-124.MR 1654587 (99m:65019)
  • 18. B. Han and R. Q. Jia, Quincunx fundamental refinable functions and quincunx biorthogonal wavelets. Math. Comp. 71 (2002), 165-196.MR 1862994 (2002j:42045)
  • 19. M. F. Hassan, I. P. Ivrissimitzis, N. A. Dodgson, and M. A. Sabin, An interpolatory $ 4$-point $ C^2$ ternary stationary subdivision scheme. Comput. Aided Geom. Design 19 (2002), 1-18. MR 1879678 (2002k:65019)
  • 20. R. Q. Jia,
    Subdivision schemes in $ L_p$ spaces.
    Adv. Comput. Math. 3 (1995), 309-341. MR 1339166 (96d:65028)
  • 21. R. Q. Jia,
    Approximation properties of multidimensional wavelets.
    Math. Comp. 67 (1998), 647-665. MR 1451324 (98g:41020)
  • 22. R. Q. Jia, S. D. Riemenschneider, and D.X. Zhou, Smoothness of multiple refinable functions and multiple wavelets. SIAM J. Matrix Anal. Appl. 21 (1999), 1-28. MR 1709723 (2000k:42050)
  • 23. Q. T. Jiang, P. Oswald and S. D. Riemenschneider, $ \sqrt{3}$-subdivision schemes: maximal sum rule orders. Constr. Approx. 19 (2003), 437-463. MR 1979060 (2004d:41033)
  • 24. C. Loop, Smooth ternary subdivision of triangle meshes. Proceedings on Curves and Surfaces Fitting: Saint-Malo $ 2002$ (A. Cohen, J.-L. Merrien, and L. L. Schumaker, eds.), (2003), 295-302. MR 2042456
  • 25. C. A. Micchelli and T. Sauer, Regularity of multiwavelets. Adv. Comput. Math. 7 (1997), 455-545. MR 1470295 (99d:42067)
  • 26. S. D. Riemenschneider and Z. W. Shen, Multidimensional interpolatory subdivision schemes. SIAM J. Numer. Anal. 34 (1997), 2357-2381.MR 1480385 (99j:65011)
  • 27. L. Velho and D. Zorin, $ 4$-$ 8$ subdivision. CAGD 18 (2001), 397-427.MR 1841458
  • 28. D. X. Zhou, The $ p$-norm joint spectral radius for even integers. Methods Appl. Anal. 5 (1998), 39-54. MR 1631335 (99e:42054)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 42C20, 41A05, 41A63, 65D05, 65D17

Retrieve articles in all journals with MSC (2000): 42C20, 41A05, 41A63, 65D05, 65D17


Additional Information

Bin Han
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta, Canada T6G 2G1
Email: bhan@math.ualberta.ca

Rong-Qing Jia
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta, Canada T6G 2G1
Email: rjia@ualberta.ca

DOI: https://doi.org/10.1090/S0025-5718-06-01821-7
Keywords: Ternary subdivision schemes, interpolatory subdivision schemes, H\"older smoothness, projection method, joint spectral radius
Received by editor(s): March 18, 2004
Received by editor(s) in revised form: January 21, 2005
Published electronically: May 3, 2006
Additional Notes: Research supported in part by the Natural Sciences and Engineering Research Council of Canada (NSERC Canada) under Grant RGPIN 228051 and Grant OGP 121336
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society